Ohio, 2020High Wind in Ohio, April 13, 2020
April 13, 2020 · NWS CLE · 3 events in 3 counties and zones
A strong low pressure system moved through the Ohio Valley on Monday, April 13 and extended a cold front across northern Ohio on the afternoon of the 13th. With the cold frontal passage, strong winds mixed down to the surface, resulting in wind gusts of 45 to 60 mph across the area through the late morning and early afternoon hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved through the Ohio Valley on Monday, April 13 and extended a cold front across northern Ohio on the afternoon of the 13th. With the cold frontal passage, strong winds mixed down to the surface, resulting in wind gusts of 45 to 60 mph across the area through the late morning and early afternoon hours. Some tree damage occurred and power lines were downed as a result of the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 13, 6:25 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 13, 6:25 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
725 AM EDT Mon Apr 13 2020
.SYNOPSIS...
Low pressure across lower Michigan will continue north-
northeast today and sweep a strong cold front across northern
OH/nw PA. High pressure will build east across the Ohio Valley
late Monday through Tuesday. A weak trough will cross the Great
Lakes region Wednesday and the pattern will remain cool through
the rest of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
No changes with this early morning update. Previous discussion
follows.
Scattered showers out ahead of the low will continue this
morning with a few rumbles of thunder possible east of I-71 and
south of I-80 with minimal instability. The low is continuing to
deepen and gusty winds and colder temperatures wrap around the
west and southwest side of the low. Biggest change with this
forecast was to lower peak gusts some for today. Latest guidance
is coming in lower and with a slightly more westward track of
the primary low, winds for us are forecast to be lower. The
headlines remain though as the cold front will pack a punch.
Wind gusts through the night have been between 40 and 45 MPH
just west of the cold front. Expect somewhat higher gusts for
our area. Potential for 60 MPH best near the east lakeshore. The
bulk of the rain will take place early this morning and be into
PA by mid morning with a wave moving from southwest OH
northeast across the state. The cold advection and the tighter
gradient arrive a couple/few hours later and this will be when
the wind picks up. Breaks in the overcast will begin across the
I-75 corridor toward sunset. Highs will be within a couple of
degrees of what they are starting out at this morning.
High pressure builds in from the west rather quickly and drops
winds this evening. Temperatures drop back to around 30;
slightly warmer near the lake. Have continued a slight chance
mention of a lake enhanced rain/snow shower mix tonight for the
extreme northeast snowbelt until moisture decreases.
Tuesday will feature increased cloud cover with a weak trough.
Temperatures will be cool with highs only in the 40s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The short term period is characterized by broad troughing over
the Great Lakes/Ohio valley, leading to below normal
temperatures. Have begun the forecast period with dry conditions
as a departing wave move east of the region. Pops increase
Wednesday as a stronger wave and surface cold front approach the
area. This will bring some light precip to the area through
Wednesday night, with rain mixing and changing to snow through
the overnight. A secondary shortwave will pivot through the
Great Lakes Thursday which could keep pops around for part of
the day, but high pressure will try to nose into the region as
it builds through the Ohio valley. Highs in the mid 40s and low
in the upper 20s/low 30s will be the flavor of the forecast
period.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Lower confidence long term forecast with a range of model
solutions leading to uncertainty. A frontal boundary looks to
settle across the region Friday into Friday night. Models try to
develop low pressure along the baroclinic zone, but with
varying degrees of strength/timing and subsequent precip impact
on the local area. Most of the solutions build in high pressure
for Saturday night into Sunday before another wave/cold front
moves into the area late Sunday. Temperatures may briefly
moderate back towards normal by the end of the weekend.
&&
.AVIATION /12Z Monday THROUGH Friday/...
Low pressure has tracked well into MI with the cold front
reaching western OH at 11Z. IFR precedes the front with MVFR in
its wake. That IFR will attempt to shift eastward, but
trajectory is more northeast. Scattered showers will take place
this morning with the passage of the cold front ending the
precip and lifting ceilings. Improvement to VFR is expected at
all terminals. The wind field with this system is not as strong
as previously forecast. Will still see frequent westerly gusts
behind the front exceed 35 knots with a few gusts over 40 knots.
Winds begin to diminish after about 22Z. Quiet tonight.
.OUTLOOK...Non-VFR possible Wednesday through Friday with rain
showers possible during the day and snow showers possible at
night.
&&
.MARINE...
Status quo for headlines across Lake Erie, with the main
forecast change is a slight downward adjustment to the strongest
winds this afternoon. The bulk of the model guidance has
shifted to weaker winds across the region/lake, and have
adjusted down from the 40 to 45 kt range of previous forecast
iterations to more of a 35 to 40 kt gale event. Still expecting
low water impacts across the western basin and lakeshore
flooding impacts across the eastern basin today. The end times
of the headlines may need to be adjusted as winds subside
quickly this evening into the overnight as high pressure tries
to build northeast over the lake. Another trough will cross the
lake Tuesday with winds picking back up into the 15-25 kt range,
with a potential need for small craft headlines. Winds will
predominantly be out of the west to southwest for the Wednesday
through Thursday night period as a broad upper trough remains
over the Great Lakes.
&&
.TIDES/COASTAL FLOODING...
No changes to the lakeshore flooding headlines for this
forecast update. The main change to the forecast is a downward
adjustment with wind speeds, however still expecting some degree
of high water/high wave impacts with potential flooding/coastal
erosion across the watch/warning area this afternoon. Overall,
confidence has slightly dipped on the overall impacts of the
event, with perhaps a quicker termination of flooding potential
than the current headline reflects.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 11 PM EDT this evening for OHZ011>014-
089.
Lakeshore Flood Watch from noon EDT today through Tuesday
morning for OHZ012-089.
High Wind Warning until 8 PM EDT this evening for OHZ010-
020>023.
Wind Advisory until 8 PM EDT this evening for OHZ003-006>009-
017>019-027>033-036>038-047.
PA...High Wind Warning until 11 PM EDT this evening for PAZ001>003.
Lakeshore Flood Warning from noon today to noon EDT Tuesday
for PAZ001.
MARINE...Low Water Advisory until 4 AM EDT Tuesday for LEZ142>144-
162>164.
Gale Warning until 10 PM EDT this evening for LEZ142>144-
162>164.
Gale Warning until 4 AM EDT Tuesday for LEZ145>149-165>169.
&&
SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Oudeman
MARINE...Greenawalt
TIDES/COASTAL FLOODING...GreenawaltHazardous weather outlook, Apr 13, 3:26 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
426 AM EDT Mon Apr 13 2020
OHZ003-006>009-017>019-027>033-036>038-047-141100-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
426 AM EDT Mon Apr 13 2020
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012-089-141100-
Lake-Ashtabula Lakeshore-
426 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...LAKESHORE FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH
TUESDAY MORNING...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Lakeshore Flood Watch.
Lakeshore flooding and significant erosion is possible today along
westward facing beaches of Lake Erie.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>144-162>164-141100-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
426 AM EDT Mon Apr 13 2020
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EDT THIS
EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for central Lake Erie and western
Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Low Water Advisory.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-145>149-165>169-141100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
426 AM EDT Mon Apr 13 2020
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for central Lake Erie and eastern
Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010-020>023-141100-
Lorain-Medina-Summit-Portage-Trumbull-
426 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ002-141100-
Southern Erie-
426 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-141100-
Northern Erie-
426 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...LAKESHORE FLOOD WARNING IN EFFECT FROM NOON TODAY TO NOON EDT
TUESDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Lakeshore Flood Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011-013-014-PAZ003-141100-
Cuyahoga-Geauga-Ashtabula Inland-Crawford-
426 AM EDT Mon Apr 13 2020
...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 13, 9:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1033 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM NON-TSTM WND GST 9 ENE OREGON 41.70N 83.26W
04/13/2020 M45 MPH LEZ142 OH C-MAN STATION
C-MAN MARINE STATION TWCO1 8 ENE OREGON.
&&High Wind, Cuyahoga
- When
- April 13, 10:00 AM EST to 1:00 PM EST
- Where
- Cuyahoga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Several trees and power lines downed across Cuyahoga County, including Rocky River, Lakewood, Cleveland, and Euclid. One tree fell onto a house in Lakewood, damaging the roof. The strongest measured wind gust in the county was 53 mph at Cleveland Burke Lakefront Airport.
High Wind, Medina
- When
- April 13, 10:00 AM EST to 1:00 PM EST
- Where
- Medina forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
A large tree fell onto Leroy Road, near US Route 224 in Westfield Center. A large tree and several power and cable lines were downed on the north side of Medina.
High Wind, Geauga
- When
- April 13, 11:00 AM EST to 2:00 PM EST
- Where
- Geauga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Several trees were downed in Bainbridge Township on Ohio State Route 306 due to high winds. Another tree fell in Chesterland.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20202 deaths · 7 injured · $40 · EF3 · 31 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Winter Weather in Texas, April 13 to 14, 20201 death · 2 injured · 1 event
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887551, 887553, 887573.